You are here

2017 April - Tenth Experimental Archaeology Conference EAC10, Leiden (NL)

Date: 
Thursday, 20 April, 2017 to Saturday, 22 April, 2017

and EXARC

The 10th Experimental Archaeology Conference (#EAC10) will be held in Leiden, Netherlands, on the 20th-22nd April 2017. Venue is Leiden University for the first two days, with an excursion on the final day.

Register HERE

The International Experimental Archaeology Conference encourages the exchange and sharing of new work in experimental archaeology. It facilitates the discussion of recent developments within the ever-growing community of experimental archaeologists, archaeologists, primitive technologists, interpreters, open-air museum affiliates, and interpreters.

Experimental archaeology encompasses controlled scientific experiments as well as a vast array of other closely related activities. Although an archaeological experiment must be hypothesis driven, the insight gained through activities that are not as scientifically structured including experiential archaeology and primitive technology can be equally informative. The true value is realized when the results of research are related back to the archaeological record, enabling the creation of a cohesive and insightful interpretation which would be impossible to obtain solely from original artefacts.

Experimental archaeology demonstrations by conference participants are welcome on the Friday evening if they can safely take place indoors or Saturday afternoon if they should be outdoors. Please mention on registration if you are interested in demonstrating something.

Conference Costs:

Regular (non-EXARC member) € 70
Student (non-EXARC member) € 55
Regular (EXARC member)€ 60
Student (EXARC member)€ 45
Excursion Saturday incl lunch (max 60 persons)€ 40

There is one fee for the Two Days conference regardless if you follow one or two days.

The conference fee includes:

Access to the Presentations and Papers on Thursday and Friday
Conference bag
Coffee, Tea and lunches
Drink reception on Thursday and Pizza night & drinks on Friday

The Excursion on Saturday inlcudes:

Coach Leiden-Eindhoven-Vlaardingen-Leiden
Visit to Prehistorisch Dorp in Eindhoven incl lunch
Visit to Federatie Broekpolder in Vlaardingen incl coffee/tea

Following on your registration you will receive an invoice from EXARC (PDF) which needs to be paid in full in order to complete your registration.

Please note you need to book your accommodation by yourself.

Program: 

Update 14 December 2016

Thursday 20 April 2017
(Faculty of Archaeology, Leiden University, Einsteinweg 2 / City Hall, Stadhuisplein 1 Leiden)

08:00hRegistration
09:00hOpening by Prof. Annelou van Gijn, Leiden University (NL) and Prof. Dr Bill Schindler, EXARC Chair (US)
09:15hSession 1 - Key note speeches:
09:15hThe Gislinge Boat Open Source Project: reconstructing a medieval boat in a digital age, by Martin Rodevad Dael and Tríona Sørensen, Viking Ship Museum in Roskilde (DK)
See Abstract
09:50hExperimental archaeology at Leiden University: from the macro to the micro, by Prof. Annelou van Gijn, Leiden University (NL), Diederik Pomstra, Annemieke Verbaas, Dennis Braekmans, Loe Jacobs, Paul Kozowyk, Geeske Langejans and Femke Reidsma
10:30hCoffee & Tea
10:45hSession 2 - Papers (15 min)
10:45h3: PAPER - (Re)constructing early medieval roundhouses: entangling yourself in history, archaeology, ethnology and experimental archaeology, by Prof. Aidan O'Sullivan, Brendan O'Neill, Dr Eileen Reilly, UCD School of Archaeology, UCD Centre for Experimental Archaeology and Material Culture (IE)
See Abstract
11:00h4: PAPER - Learning it the hard way: insights in Continental turf building techniques, by Daniël Postma PhD, Archaeo Build / University of Groningen (NL)
See Abstract
11:15h5: PAPER - Some aspects of reconstructing bronze working technologies in the context of Eastern Baltic Bronze Age archaeology problems, by Dr. hist. Artūrs Tomsons, Latvian National History Museum (LV)
See Abstract
11:30h6: PAPER - Hardening small metal-working tools, by Prof. Jonathan Thornton, Buffalo State College (US)
See Abstract
11:45h7: PAPER - From Galena to Silver 2.0. New results of an experimental research, by Luca Bartoni MA, Yuri Godino MA, University of Siena, Lorenzo Teppati Losè MA, ARES-Archeologia, Reenactment e Storia (IT)
See Abstract
12:00h8: PAPER - Where have all the moulds gone? A detailed investigation of early medieval bi-valve clay moulds, by Brendan O’Neill, UCD School of Archaeology, UCD Centre for Experimental Archaeology and Material Culture (IE)
See Abstract
 Session 2 Posters (5 min)
12:15h9: POSTER - Manufacture of Roman silver coinage AD193-260, by Nicola George, University of Liverpool (UK)
See Abstract
12:20h10: POSTER - The Marks of Metal: An experimental project using microwear analysis to investigate prehistoric amber beads from North Holland, by Matilda Sebire MA, Leiden University (NL)
See Abstract
12:25h11: POSTER - It’s complicated: an experimental approach towards understanding the production sequence of dark-patinated copper alloys from the Eastern Mediterranean Bronze Age
Marianne Talma cand. PhD, University Kiel (DE)
See Abstract
12:30h12: POSTER - Of Fire and Steel: A Case Study on the Blacksmiths Tools from Garton Slack, by Zechariah Jinks-Fredrick, cand. PhD, University of Hull (UK)
See Abstract
12:35h14: POSTER - Palaeolithic complex technology: Comparing three aceramic birch bark tar production methods
Paul Kozowyk, Leiden University (NL), Diederik Pomstra, Het Stenen Tijdperk (NL) & Geeske Langejans, Leiden University (NL) and University of Johannesburg (RSA)
See Abstract
12:40hDiscussion
13:00hLunch, tour through labs
Simultaneously: Lunch Break Session for University Departments working with Experimental Archaeology (room F0.06: lunch and coffee provided)
14:00hSession 3 Papers (15 min)
14:00h15: PAPER - Did you hear about rolling stones? Experimental approach to lithic tools alteration and its influence in the technological reading, by Javier Baena Preysler, Guillermo Bustos, Concepción Torres Navas, Sara Pérez Díaz, Universidad Autónoma de Madrid (ES)
See Abstract
14:15h16: PAPER - How the Technology of the Bow changes during the Mesolithic and Neolithic, by Silvester Ladanyi MA, Cambridge University (UK)
See Abstract
14:30h17: PAPER - From notches to combat. Experimental Archaeology and Use-wear Analysis applied to the reconstruction of prehistoric swordsmanship
Valerio Gentile MA (Res),  Leiden University (NL) 
See Abstract
14:45h18: PAPER - Animal teeth in a Late Mesolithic woman’s grave, reconstructed as a a rattling ornament on a baby pouch
Riitta Rainio (FI) and Annemies Tamboer (NL)
See Abstract
15:00h19: PAPER - Ashes to Ashes: Using Modern Analogues to Identify Fuels from the Past
Gregg Griffin, University of Bradford (UK)
See Abstract
15:15h20: PAPER - Experimental Archaeometallurgy of Early-Middle Bronze Age Cyprus: pilot experiments of copper smelting at Pyrgos-Mavroraki
Marco Romeo Pitone, Newcastle University (UK); Centro Studi di Preistoria e Archeologia, Milano; Centro di Archeologia Sperimentale Antiquitates, Blera (IT)
See Abstract
 Session 3 Posters (5 min)
15:30h21: POSTER - Chalcolithic flint hammers? Testing the hypothesis through experiments and micro-wear investigations, by Diana-Măriuca Vornicu PhD, Institute of Archaeology, Iași, Romanian Academy (RO)
See Abstract
15:35h25: POSTER - On the origin of the plane: The reconstruction of the two- handled adze – a practical approach to Graeco-Roman woodworking tools, by Rüdiger Schwarz, BA MA, Römerkastell Saalburg (DE)
See Abstract
15:40h26: POSTER - Using experiment to determine the sex of hand images in Palaeolithic Art, by Anthony Sinclair, Jason Hall, Emma Nelson, all University of Liverpool & Patrick Randolph-Quinney (University of Central Lancashire)(UK)
See Abstract
15:45h27: POSTER - New grounds: ”Archaeobeekeeping“
Dr. Sonja Guber, Immenzit (DE)
See Abstract
15:50hFinal Discussion of the day
16:15hEnd / leaving the building
17:00h Reception offered by Leiden municipality (at City Hall Leiden)
19:00hDinner (own booking required)

 

Friday 21 April 2017
(Faculty of Archaeology of Leiden University)

08:00hRegistration 
9:00hSession 4 Papers (15 min)
9:00h28: PAPER - From Little Seeds Grow Mighty Trees: Reflections on Experimental Archaeology in College Classrooms, by ass. Prof. Tim Messner, State University of New York at Potsdam (US)
See Abstract
9:15h29: PAPER - Learning To Recreate, Recreating To Learn. Teaching Experimental Archaeology, by Beatriz Comendador, Aaron Lackinger BA, Universidad de Granada (ES), Elin Figueiredo, CENIMAT/i3N, Universidade Nova de Lisboa, (PT), all:  Grupo de Estudos de Arqueoloxía, Antigüidade e Territorio (GEAAT) & Universidade de Vigo (ES)
See Abstract
9:30h30: PAPER - Experimental Archaeology as Applied Archaeology: Using Food to Close the Gap, by Prof. Dr Bill Schindler, Washington College, MD (US)
See Abstract
9:45h31: PAPER - Digital Experimentation: Combining New Technologies and Practical Experience for a Revolutionary Interpretation, by Prof. Dr John L. Seidel, Washington College, MD (US)
See Abstract
10:00h32: PAPER - The experimental building of a wooden watch-tower in the Carolingian Southern frontier
Imma Ollich, Albert Pratdesaba, Montserrat de Rocafiguera, Maria Ocaña and David Serrat, all: l'Esquerda (ES)
See Abstract
 Session 4 Posters (5 min)
10:15h33: POSTER - Using experiment to enhance undergraduate academic research skills, by Anthony Sinclair & Jason Hall, University of Liverpool (UK)
See Abstract
10:20h34: POSTER - Popularization and experiment in Prehistoric Village, Pilsen (Czech Republic), by Eliska Ventrubova & Jaroslav Novak (CZ)
See Abstract
10:25h

35: POSTER - Silk, Teutonic Great Masters, reconstructions, by Prof. Dr Małgorzata Grupa, Instytut Archeologii UMK, Toruń (PL)

See Abstract

10:30h36: POSTER - Making medieval food: Experimental archaeology as experiential learning, by Scott D. Stull PhD, Ithaca College, New York (US)
See Abstract
10:35h37: POSTER - Prosthesis in the Long 19th Century, by Charlotte Waller-Cotterhill, University of Sheffield (UK)
See Abstract
10:45hCoffee & Tea
11:00hSession 5 Papers (15 min)
11:00h38: PAPER - Experimental crop cultivation on salt marshes, by Mans Schepers, Groningen Institute of Archaeology, Terp Research Group (NL)
See Abstract
11:15h39: PAPER - The intersection of experimental archaeology and the chaîne opératoire approach in ceramic study, by Caroline Jeffra PhD, Universiteit van Amsterdam (NL)
See Abstract
11:30h40: PAPER - Firing pits and pottery production at Lugo di Grezzana (VR)(IT): using experimental archaeology for the interpretation of archaeological processes, by Annalisa Costa, Fabio Cavulli, Annaluisa Pedrotti, Università di Trento (IT)
See Abstract
11:45h41: PAPER - Hide Processing in Prehistory, an experimental approach to prehistoric tanning technologies, by Theresa Emmerich Kamper PhD, University of Exeter (UK)
See Abstract
12:00h42: PAPER - Testing the accuracy of clinical imaging for wrapped animal mummies: an experiential approach, by Dr Stephanie Atherton-Woolham (Manchester Museum) and Dr Lidija M. McKnight, KNH Centre for Biomedical Egyptology, University of Manchester (UK)
See Abstract
 Session 5 Posters (5 min)
12:15h43: POSTER - Popularisation of archaeological reconstructions with the public. Modern fashion straight from a grave, by Dawid Grupa, Instytut Archeologii UMK, Toruń (PL)
See Abstract
12:20h45: POSTER - ‘Re-rolling’ a mummy: an experimental spectacle, by Dr Lidija M. McKnight, KNH Centre for Biomedical Egyptology, University of Manchester, Dr Stephanie Atherton-Woolham (Manchester Museum) and Campbell Price, the University of Manchester (UK)
See Abstract
12:25h46: POSTER - An experimental approach to the analysis of morphological features on archaeobotanical carbonized barley grain kernels
Linda Smit, Groningen University (NL)
See Abstract
12:30h47: POSTER - Understanding the Archeological Record: Reconstructing a Warp-Weighted Loom, by Tena Karavidović, Centar za eksperimentalnu arheologiju & Dr. sc. Tajana Sekelj Ivančan, Institut za arheologiju, Zagreb (HR)
See Abstract
12:35h48: POSTER - The production of combs and their life biography, by Nathalie Pil MA, VUB (BE)
See Abstract
12:40h49: POSTER - Determining Time and Material Cost of Reed Boat Construction in the Mid-Atlantic, by Pamela Holland, Washington College, MD (US)
See Abstract
13:00hLunch, tour through labs
14:00hSession 6 Papers (15 min)
14:00h50: PAPER - Experiment on Roman Cremation Burial from Viminacium, by Milica Tapavički-Ilić, Ph.D., Institute of Archaeology, Serbian Academy of Sciences and Arts (RS)
See Abstract
14:15h51: PAPER - Kicking Ash - Thoughts following a pilot experiment with a Viking Era bead furnace, by Neil Peterson (CA)
See Abstract
14:30h52: PAPER - Scientific profit through daily routine: examples from a 9th century potter’s workshop as presented in "Campus Galli”, a medieval construction site in Southern Germany, by Martin Rogier M.A. and Dr. Hannes Napierala (DE)
See Abstract
14:45h53: PAPER - Relight my fire. The experimental reconstruction of Roman heating tiles (tubuli) based on archaeological evidence, by Tim Clerbaut, Sadi Maréchal & Nathalie De Haan, Ghent University (BE)
See Abstract
15:00h54: PAPER - Will We Ever Be Able To Reconstruct Prehistoric Pottery Production Processes – The Role Of Experiments, by Andreja Kudelić, Institute of archaeology/Center for experimental archaeology, Zagreb (HR)
See Abstract
 Session 6 - Posters (5 min)
15:15h55: POSTER - Of kilns and fuels. Experimental and ethnoarchaeological approaches to Chalcolithic pottery technology, by Felix Adrian Tencariu PhD, ‘Alexandru I. Cuza’ University of Iaşi (RO)
See Abstract
15:20h57: POSTER - The Many Uses of Experiment in the Investigation of Erasmus' Bonnet, by Geeske Kruseman (NL)
See Abstract
15:25h58: POSTER - Prehistoric Dances - Possibilities of Reconstruction, by Ivana Turčin, Center for experimental archaeology, Zagreb (HR)
See Abstract
15:30h59: POSTER - The freshwater bivalves and the Eneolithic community from Sultana-Malu Roșu site (5th millennium BC, Romania). Experimental researches, by Valentin Radu, Adrian Bălășescu, Cătălin Lazăr, Muzeul Național de Istorie a României, București (RO)
See Abstract
15:45hCoffee & Tea
16:00h Session 7 Papers (15 min)
16:00h 60: PAPER - The effect of discipline bias on the accuracy of reconstruction: a case study of dyeing in Pompeii, by Heather Hopkins (UK)
See Abstract
16:15h 61: PAPER - Sharing the knowledge: collaboration between prehistoric experimental archaeology and primitive technologists, by Natalya Solodenko, Tel Aviv University, Michael Khorosh, Semion Smetanikov and Evgeny Gasin, all: the Jerusalem Traditional Archery Club (IL)
See Abstract
16:30h 62: PAPER - Experimental Archaeology: the scope and scale of experimental archaeology, by Dr Linda Hurcombe, University of Exeter (UK)
See Abstract
16:45h Conclusion of the conference
17:00hEXARC Annual General Meeting (all welcome)
 Demonstrations in the hall (for non members)
18:00hPizza night & drinks, indoor demonstrations
21:00hEnd

 

Saturday 22 April 2017

Excursion day (separate booking required, maximum 60 people)
Read more about Excursion

08:30hCoach leaves
10:30hArrival at the Prehistorisch Dorp with coffee & tea, welcome by the Museum Director, Dr Ward Rennen
11:00hGuided tour, workshops & demonstrations
13:00hLunch
14:30hDeparture from Eindhoven to Vlaardingen
16:00hArrival at Vlaardingen with coffee, guided tour & small program
18:00hDeparture to Leiden
18:45hArrival in Leiden

Photo above: The Faculty of Archaeology of Leiden University. 

http://archaeology.leiden.edu/organisation/about/faculty-of-archaeology.html

Images

EAC10 poster
EAC10 banner small
EAC10 banner small square
© by: EXARC since 2001. All rights reserved